×

Stability of perfectly matched layers, group velocities and anisotropic waves. (English) Zbl 1127.74335

Summary: Perfectly matched layers (PML) are a recent technique for simulating the absorption of waves in open domains. They have been introduced for electromagnetic waves and extended, since then, to other models of wave propagation, including waves in elastic anisotropic media. In this last case, some numerical experiments have shown that the PMLs are not always stable. In this paper, we investigate this question from a theoretical point of view. In the first part, we derive a necessary condition for the stability of the PML model for a general hyperbolic system. This condition can be interpreted in terms of geometrical properties of the slowness diagrams and used for explaining instabilities observed with elastic waves but also with other propagation models (anisotropic Maxwell’s equations, linearized Euler equations). In the second part, we specialize our analysis to orthotropic elastic waves and obtain separately a necessary stability condition and a sufficient stability condition that can be expressed in terms of inequalities on the elasticity coefficients of the model.

MSC:

74J05 Linear waves in solid mechanics
74E10 Anisotropy in solid mechanics
74S30 Other numerical methods in solid mechanics (MSC2010)
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Abarbanel, S.; Gottlieb, D.; Hesthaven, J. S., Well-posed perfectly matched layers for advective acoustics, J. Comput. Phys., 154, 2, 266-283 (1999) · Zbl 0947.76076
[2] Abarbanel, S.; Gottlieb, D.; Hesthaven, J. S., Long time behavior of the perfectly matched layer equations in computational elactromagnetics, J. Sci. Comput., 17, 1-4, 405-422 (2002) · Zbl 1005.78014
[3] Auld, B. A., (Acoustic Fields and Elastic Waves in Solids, vols. I and II (1973), Wiley: Wiley New York)
[4] E. Bécache, P.G. Petropoulos, S. Gedney, On the long-time behavior of unsplit perfectly matched layers, Technical Report 4538, INRIA, 2002, submitted; E. Bécache, P.G. Petropoulos, S. Gedney, On the long-time behavior of unsplit perfectly matched layers, Technical Report 4538, INRIA, 2002, submitted
[5] E. Bécache, A.-S. Bonnet-Ben Dhia, G. Legendre, Perfectly matched layers for the convected helmholtz equation, Rapport de Recherche, INRIA, 2002, accepted in SINUM; E. Bécache, A.-S. Bonnet-Ben Dhia, G. Legendre, Perfectly matched layers for the convected helmholtz equation, Rapport de Recherche, INRIA, 2002, accepted in SINUM · Zbl 1089.76045
[6] Bécache, E.; Joly, P., On the analysis of Bérenger’s perfectly matched layers for Maxwell equations, M2AN, 36, 1, 87-120 (2002) · Zbl 0992.78032
[7] E. Bécache, P. Joly, S. Fauqueux, Stability of perfectly matched layers, group velocities and anisotropic waves, Rapport de Recherche 4304, INRIA, 2001; E. Bécache, P. Joly, S. Fauqueux, Stability of perfectly matched layers, group velocities and anisotropic waves, Rapport de Recherche 4304, INRIA, 2001
[8] Bécache, E.; Joly, P.; Tsogka, C., Fictitious domains, mixed finite elements and perfectly matched layers for 2D elastic wave propagation, J. Comput. Acoust., 9, 3, 1175-1203 (2001) · Zbl 1360.74156
[9] Bécache, E.; Joly, P.; Tsogka, C., A new family of mixed finite elements for the linear elastodynamic problem, SIAM J. Numer. Anal., 39, 6, 2109-2132 (2002), (electronic) · Zbl 1032.74049
[10] Bérenger, J. P., A perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys., 114, 185-200 (1994) · Zbl 0814.65129
[11] Bérenger, J. P., Three-dimensional perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys., 127, 2, 363-379 (1996) · Zbl 0862.65080
[12] Bérenger, J. P., Improved PML for the FDTD solution of wave-structure interaction problems, IEEE Trans. Antennas Propag., 45, 3, 466-473 (1997)
[13] Chew, W. C.; Weedon, W. H., A 3D perfectly matched medium from modified Maxwell’s equations with stretched coordinates, IEEE Microwave Opt. Technol. Lett., 7, 13, 599-604 (1994)
[14] Cohen, G.; Fauqueux, S., Mixed finite elements with mass-lumping for the transient wave equation, J. Comput. Acoust., 8, 171-188 (2000) · Zbl 1360.76129
[15] Collino, F., Perfectly matched absorbing layers for the paraxial equations, J. Comput. Phys., 131, 1, 164-180 (1997) · Zbl 0866.73013
[16] F. Collino, P. Monk, Conditions et couches absorbantes pour les équations de Maxwell, in: G. Cohen, P. Joly (Eds.), Aspects récents en méthodes numériques pour les équations de Maxwell, Ecole des Ondes, Chapter 4, INRIA, Rocquencourt, 1998; F. Collino, P. Monk, Conditions et couches absorbantes pour les équations de Maxwell, in: G. Cohen, P. Joly (Eds.), Aspects récents en méthodes numériques pour les équations de Maxwell, Ecole des Ondes, Chapter 4, INRIA, Rocquencourt, 1998
[17] Collino, F.; Tsogka, C., Application of the pml absorbing layer model to the linear elastodynamic problem in anisotropic heterogeneous media, Geophysics, 66, 1, 294-307 (2001)
[18] J. Diaz, P. Joly, Stabilized perfectly matched layers for advective acoustics, in: Proceedings of the 6th International Conference on Mathematical Aspects of Wave Propagation, Jyvaskyla (Finland), June 30th-July 4th, 2003; J. Diaz, P. Joly, Stabilized perfectly matched layers for advective acoustics, in: Proceedings of the 6th International Conference on Mathematical Aspects of Wave Propagation, Jyvaskyla (Finland), June 30th-July 4th, 2003 · Zbl 1047.76116
[19] T. Fouquet, Personal communication; T. Fouquet, Personal communication
[20] T. Hagstrom, I. Nazarov, Absorbing layers and radiation boundary conditions for jet flow simulations, in: Proceedings of the 8th AIAA/CEAS Aeroacoustics Conf., 2002; T. Hagstrom, I. Nazarov, Absorbing layers and radiation boundary conditions for jet flow simulations, in: Proceedings of the 8th AIAA/CEAS Aeroacoustics Conf., 2002
[21] Hastings, F.; Schneider, J. B.; Broschat, S. L., Application of the perfectly matched layer (PML) absorbing boundary condition to elastic wave propagation, J. Acoust. Soc. Am., 100, 3061-3069 (1996)
[22] Hesthaven, J. S., On the analysis and construction of perfectly matched layers for the linearized Euler equations, J. Comput. Phys., 142, 129-147 (1998) · Zbl 0933.76063
[23] Higdon, R. L., Initial-boundary value problems for linear hyperbolic systems, SIAM Rev., 28, 2 (1986) · Zbl 0603.35061
[24] Hu, F. Q., On absorbing boundary conditions for linearized euler equations by a perfectly matched layer, J. Comput. Phys., 129, 201-219 (1996) · Zbl 0879.76084
[25] Kato, T., Perturbation Theory for Linear Operators (1980), Springer: Springer Berlin · Zbl 0435.47001
[26] Kreiss, H.-O.; Lorenz, J., Initial-Boundary Value Problems and the Navier-Stokes Equations, (Pure Appl. Math., vol. 136 (1989), Academic Press: Academic Press Boston, USA) · Zbl 0728.76084
[27] J. Métral, O. Vacus, Caractère bien posè du problème de Cauchy pour le système de Bérenger, C.R.A.S., I Math. (10) (1999) 847-852; J. Métral, O. Vacus, Caractère bien posè du problème de Cauchy pour le système de Bérenger, C.R.A.S., I Math. (10) (1999) 847-852 · Zbl 0928.35176
[28] Petropoulos, P. G., Reflectionless sponge layers as absorbing boundary condition for the numerical solution of Maxwell’s equations in rectangular, cylindrical, and spherical coordinates, SIAM J. Appl. Math., 60, 3, 1037-1058 (2000) · Zbl 1025.78016
[29] Petropoulos, P. G.; Zhao, L.; Cangellaris, A. C., A reflectionless sponge layer absorbing boundary condition for the solution of Maxwell’s equations with high-order staggered finite difference schemes, J. Comput. Phys., 139, 1, 184-208 (1998) · Zbl 0915.65123
[30] A.N. Rahmouni, Des modèles PML bien posés pour divers problèmes hyperboliques, Ph.D. Thesis, Universitè Paris Nord-Paris XIII, 2000; A.N. Rahmouni, Des modèles PML bien posés pour divers problèmes hyperboliques, Ph.D. Thesis, Universitè Paris Nord-Paris XIII, 2000
[31] Rappaport, C. M., Perfectly matched absorbing conditions based on anisotropic lossy mapping of space, IEEE Microwave and Guided Wave Lett., 5, 3, 90-92 (1995)
[32] Tarn, C. K.W.; Auriault, L.; Cambuli, F., Perfectly matched layer as an absorbing boundary condition for the linearized Euler equations in open and ducted domains, J. Comput. Phys., 144, 1, 213-234 (1998) · Zbl 1392.76054
[33] Teixeira, F. L.; Chew, W. C., On causality and dynamic stability of perfectly matched layers for FDTD simulations, Microwave Opt. Technol. Lett., 17, 231-236 (1998)
[34] Trefethen, L. N., Group velocity in finite difference schemes, SIAM Rev., 24, 2 (1982) · Zbl 0487.65055
[35] Trefethen, L. N., Group velocity interpretation of the stability theory of gustafsson, kreiss and sundström, J. Comput. Phys., 49, 2 (1983) · Zbl 0501.65046
[36] Trefethen, L. N., Instability of difference models for hyperbolic initial boundary value problems, Commun. Pure Appl. Math., 37, 329-367 (1984) · Zbl 0575.65095
[37] Turkel, E.; Yefet, A., Absorbing PML boundary layers for wave-like equations, Appl. Numer. Math., 27, 4, 533-557 (1998) · Zbl 0933.35188
[38] Zhao, L.; Cangellaris, A. C., A general approach for the development of unsplit-field time-domain implementations of perfectly matched layers for FDTD grid truncation, IEEE Microwave and Guided Lett., 6, 5 (1996)
[39] Zhao, L.; Cangellaris, A. C., GT PML: generalize theory of perfectly matched layers and its application to the reflectionless truncation of finite-difference time-domain grids, IEEE Trans. Microwave Theory Technol., 44, 2555-2563 (1996)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.